Afraid to take new meds

by nikol0702

My psychiatrist just prescribed me the antipsychotic drug seroquel, but weight gain is almost always the side effect that a lot of people experience while on it. Many of the reviews for seroquel have statements saying that it causes severe weight gain and extreme tiredness. It apparently also makes it impossible to lose weight even when dieting and exercising while on it. 

I have multiple mental illnesses including depression, generalized anxiety disorder, social phobia, OCD, ADHD, PMMD, and symptoms of schizophrenia. I also struggle with self harm and panic attacks often. 

A couple years ago I had an eating disorder, which I don’t have anymore but I still fear weight gain a lot. I absolutely despise gaining weight, and I refuse to take anything that has such a big probability of weight gain. I already have a low self image because of my weight. 

Instead of an antipsychotic drug, I asked my psychiatrist for another anti depressant to take with the one I’m currently on (prozac). I specifically asked for wellbutrin because it doesn’t cause weight gain and even causes weight loss in some people. Apparently prozac and wellbutrin are the only two antidepressants that don’t cause weight gain. My psychiatrist said I can’t take wellbutrin because I can’t take that with my adderall. 

Instead of an antidepressant he suggested an antipsychotic and I had a bad experience with an antipsychotic in the hospital a few years ago. They put me on risperdal and it caused me to feel extremely numb, groggy, and zombie like. Everything felt and looked fake, and I felt as if I were stuck in a dream and nothing was real. I learned this condition is called derealization, and it was a very scary experience that I never want to go through again. 

My psychiatrist said that seroquel should help with my anxiety and schizophrenia symptoms. I told him about my experience with risperdal but he said that a low dose of seroquel would not make me feel like a “zombie”. He started me out with 100 mg and said this is a very low dose, but I looked it up and 25 mg is the lowest dose. 100 mg seems like a lot for a person who is just starting it. 

I don’t know, I’m really scared to start this medication. There are so many bad side effects that I could experience. I can’t decide if I should just take it or not. 

Advertisements